Alert archive / Montana / Red Flag Warnings in 2011
Red Flag Warning 14, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Sep 29, 2011, 3:38 AM MDT for 5 counties in Montana. It took effect at Sep 29, 2011, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2011, 3:38 AM MDT (09:38 UTC)
- In effect from
- Sep 29, 2011, 12:00 PM MDT
- Expired
- Sep 29, 2011, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Phillips County, MT
The radar
The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2640 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
202 WWUS85 KTFX 290938 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 338 AM MDT THU SEP 29 2011 MTZ113-115-291745- /O.NEW.KTFX.FW.W.0014.110929T1800Z-110930T0300Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- 338 AM MDT THU SEP 29 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113 AND 115... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 113 AND 115. * WINDS...SOUTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...THE COMBINATION OF DRY CONDITIONS AND GUSTY SOUTHEAST WINDS...WILL CREATE DANGEROUS FIRE CONDITIONS FROM MIDDAY THROUGH EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
430 WWUS85 KTFX 291557 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 957 AM MDT THU SEP 29 2011 MTZ113-115-300300- /O.CON.KTFX.FW.W.0014.110929T1800Z-110930T0300Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- 957 AM MDT THU SEP 29 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113 AND 115... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 113 AND 115. * WINDS...SOUTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT. * IMPACTS...THE COMBINATION OF DRY CONDITIONS AND GUSTY SOUTHEAST WINDS...WILL CREATE DANGEROUS FIRE CONDITIONS FROM MIDDAY THROUGH EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
175 WWUS85 KTFX 300245 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 845 PM MDT THU SEP 29 2011 MTZ113-115-300345- /O.EXP.KTFX.FW.W.0014.000000T0000Z-110930T0300Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- 845 PM MDT THU SEP 29 2011 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113 AND 115... THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. SURFACE WINDS HAVE DIMINISHED AND RELATIVE HUMIDITY VALUES ARE INCREASING ACROSS THE REGION. AS A RESULT...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 28, 11:00 PM MDT, 4 hours 38 minutes earlier.
Area forecast discussion, Sep 28, 11:00 PM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1100 PM MDT WED SEP 28 2011 .UPDATE...MADE A FEW MINOR CHANGES TO THE GOING FORECAST...MAINLY TO INCREASE CLOUDS OVER NORTH CENTRAL MONTANA THIS EVENING. HAVE ALSO MADE A FEW TWEAKS TO OVERNIGHT LOWS. OBSERVED DEW POINTS ARE IN THE 20S ACROSS MUCH OF THE REGION THIS EVENING. COMBINATION OF LOW DEW POINTS AND DIMINISHING WINDS ALONG WITH MOSTLY CLEAR SKIES SUGGEST THAT TEMPERATURES WILL FALL INTO THE 30S AND POSSIBLY EVEN BELOW FREEZING IN MANY AREAS. MPJ && .AVIATION... UPDATED 0500Z. VFR CONDITIONS WILL CONTINUE ACROSS THE REGION. WINDS WILL TAPER DOWN AND BECOME MORE VARIABLE OVERNIGHT BEFORE PICK BY AND SHIFTING SOUTHEASTERLY BY THURSDAY MORNING. SKIES SHOULD BE MOSTLY CLEAR THROUGH THE NEXT 24 HOURS. && .FIRE WEATHER... UPDATED 0315Z. FIRE WEATHER CONCERNS CONTINUE OVER THE NEXT FEW DAYS. ON THURSDAY MINIMUM RELATIVE HUMIDITIES IN THE 15 TO 20 PERCENT RANGE WILL BE WIDESPREAD OVER THE FIRE WEATHER FORECAST AREA. WINDS WILL BE MOSTLY IN THE 10 TO 15 MPH RANGE BUT THERE COULD BE A BAND OF 15 TO 20 MPH WINDS. MODELS DIFFER ON WHERE THESE 15 TO 20 MPH WINDS WILL BE SO AT THIS POINT AM NOT PLANNING ON A FIRE WEATHER WATCH. FINALLY THERE COULD BE A BETTER THREAT FOR CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY. HIGH TEMPERATURES WILL BE IN THE 85 TO 90 DEGREE WHICH WILL BE NEAR RECORD LEVELS AT SOME LOCATIONS. MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO BE IN THE 10 TO 15 PERCENT FOR MOST LOWER ELEVATIONS. AGAIN WINDS WILL BE THE MAIN FORECAST PROBLEM. IT APPEARS THE STRONGEST WINDS WILL BE OVER THE EAST SLOPES OF THE ROCKY MOUNTAINS. SOME GUIDANCE HAS WIND SPEEDS IN THE 10 TO 15 MPH RANGE IN THIS AREA WHILE OTHER GUIDANCE HAS VALUES IN THE 15 TO 20 MPH RANGE. BLANK && .PREV DISCUSSION... /ISSUED 600 PM MDT WED SEP 28 2011/ WEDNESDAY THROUGH FRIDAY...A DRY COLD FRONT HAS MOVED ACROSS THE AREA LOWERING HIGH TEMPERATURES TODAY...HOWEVER NO SIGNIFICANT MOISTURE IS ASSOCIATED WITH THE FRONT AND ONLY SLIGHT CHANGES IN THE WIND DIRECTION HAVE BEEN REPORTED. THE COOLER TEMPERATURES WILL BE SHORT LIVED AS ANOTHER RIDGE OF HIGH PRESSURE BEGINS TO BUILD BACK IN OVER THE AREA. TEMPERATURES WILL AGAIN CLIMB BACK ABOVE SEASONAL VALUES ON THURSDAY AND SOME TEMPERATURES WILL APPROACH RECORD HIGH TEMPERATURES ON FRIDAY. WINDS WILL BE BREEZY ALONG THE HIGHLINE AND PLAINS OF CENTRAL AND NORTH CENTRAL MONTANA. WITH WARM...DRY... AND BREEZY CONDITIONS THE MAIN THREAT THURSDAY AND FRIDAY WILL BE FROM CRITICAL FIRE WEATHER CONDITIONS...HOWEVER NO HIGHLITES ARE EXPECTED AT THIS TIME. SUK FRIDAY NIGHT THROUGH WEDNESDAY NIGHT...THERE IS GOOD AGREEMENT WITH MOST OF THIS EXTENDED FORECAST PERIOD. HOWEVER...DIFFERENCES ARISE AT END OF THE PERIOD WITH THE TIMING OF A SYSTEM THAT WILL LIKELY BRING A SIGNIFICANT CHANGE TO THE WEATHER PATTERN. THE UPPER LEVEL RIDGE OF HIGH PRESSURE OVER MONTANA WILL GRADUALLY SHIFT EASTWARD THROUGH THE PERIOD AND AN UPPER LEVEL TROUGH OF LOW PRESSURE ALONG THE PACIFIC COAST WILL BECOME THE MORE DOMINANT WEATHER SYSTEM. INITIALLY...WEAK DISTURBANCES IN THE SOUTHWEST FLOW ALOFT OVER THE TFX CWA WILL BRING A CHANCE OF MAINLY MOUNTAIN SHOWERS TO THE AREA SATURDAY THROUGH SATURDAY NIGHT. A CANADIAN COLD FRONT WILL ALSO BEGIN SLIDING SOUTH THROUGH THE STATE DURING THIS TIME...BUT HIGHS ON SATURDAY WILL REMAIN 10 TO 20 DEGREES ABOVE SEASONAL AVERAGES. THE FRONT WILL STALL SOMEWHAT OVER THE STATE SUNDAY THROUGH TUESDAY...EXTENDING SOUTHEAST TO NORTHWEST ACROSS THE STATE. TEMPERATURES WILL COOL SOMEWHAT...BUT ONLY TO ABOUT 5 TO 10 DEGREES ABOVE NORMAL. TWO STRONGER DISTURBANCES WILL MOVE OVER THE AREA SUNDAY THROUGH SUNDAY NIGHT AND THEN AGAIN ON MONDAY NIGHT. THE LINGERING FRONTAL BOUNDARY WILL PROVIDE A FOCUS FOR A WIDESPREAD CHANCE OF SHOWERS ACROSS THE AREA DURING EACH OF THESE TIMES. THE PACIFIC TROUGH WILL THEN BEGIN MOVING TOWARD MONTANA DURING THE TUESDAY THROUGH WEDNESDAY NIGHT PERIOD. AS MENTIONED...THE TIMING OF ITS PROGRESS EASTWARD IS IN DISPUTE. THE GFS IS THE MORE PROGRESSIVE OF THE MODELS...BRINGING THE ASSOCIATED COLD FRONT THROUGH THE AREA ON WEDNESDAY WITH MUCH COOLER TEMPERATURES AND A GOOD CHANCE OF WIDESPREAD SHOWERS. ALTHOUGH THE ECMWF/GEM ALSO BRING THE FRONT INTO MONTANA ON WEDNESDAY...THE UPPER TROUGH SLOWS DOWN CONSIDERABLY AND HANGS UP THE FRONT OVER THE STATE. THIS KEEPS TEMPERATURES WARMER AND KEEPS PRECIPITATION MAINLY OVER THE WESTERN MONTANA MOUNTAINS. WITH THIS DISCREPANCY...HAVE GONE WITH A COMPROMISE SOLUTION AT THIS TIME AND WILL EVALUATE THE SITUATION FURTHER THROUGH FUTURE MODEL RUNS. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 37 72 48 87 / 0 0 0 0 CTB 31 69 41 84 / 0 0 0 0 HLN 37 73 44 86 / 0 0 0 0 BZN 33 74 39 86 / 0 0 0 0 WEY 27 71 30 74 / 0 0 0 0 DLN 34 75 42 83 / 0 0 0 0 HVR 32 69 38 88 / 0 0 0 0 LWT 31 66 40 86 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 28, 2:23 PM MDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 223 PM MDT WED SEP 28 2011 MTZ008>015-044>055-292030- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 223 PM MDT WED SEP 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Montana, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.